South Dakota, 2012

Hail in South Dakota, July 2, 2012

July 2, 2012 · NWS UNR · 1 event in 1 county or zone

A thunderstorm developed over the central Black Hills and produced penny sized hail in Rockerville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm developed over the central Black Hills and produced penny sized hail in Rockerville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 2, 1:28 PM MST, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 2, 1:28 PM MST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
228 PM MDT MON JUL 2 2012

.DISCUSSION...WATER VAPOR SHOWS UPPER RIDGE EXTENDING THROUGH ERN
PORTIONS OF THE NRN PLAINS WITH SW FLOW ACROSS OUR CWFA. SEVERAL
SHORTWAVES ARE NOTED FROM THE FOUR CORNERS NEWD THROUGH THE NRN
PLAINS EMBEDDED IN THIS SW FLOW ALOFT. AT THE SFC...COLD FRONT IS
LOCATED EAST OF A PHILIP TO MARTIN LINE.

TONIGHT...ATMOS IS BECOMING LARGELY STABLE BEHIND THE COLD
FRONT...SO SURFACE BASED CONVECTION WILL BE HARD TO COME BY THIS
AFTN/EVE...ALTHOUGH SOME HIGH BASED ACTIVITY THAT DEVELOPS OVER
SCNTRL WY COULD MOVE INTO PARTS OF NERN WY AND THE BLKHLS. MORE
INSTABILITY EXISTS ACROSS SCNTRL SD AHEAD OF THE COLD FRONT WHERE
A FEW STRONG TO SVR STORMS WILL BE POSSIBLE. LATER TONIGHT...A
STRONGER SHORT WAVE WILL APPROACH WRN PORTIONS OF THE CWFA AND
COULD BRING SOME STORMS TO THAT AREA AFTER MIDNIGHT.

TUESDAY...THE SHORT WAVE WILL PROGRESS ACROSS THE CWFA ON
TUESDAY...MAINTAINING THE CHANCE OF TSTMS...MAINLY IN SD. MLCAPE
WILL BE AROUND 1000-2000 J/KG...WITH SHEAR MARGINALLY SUPPORTIVE
OF SUPERCELLS...MOSTLY ACROSS NWRN SD. THE CAP WILL BE NOTABLE
WITH 700MB TEMPS OF 16C...BUT LOW-LEVEL MOISTURE AND FORCING WITH
THE WAVE SHOULD BE ENOUGH TO BREAK THE CAP. A COLD FRONT WILL THEN
PROGRESS EWD ACROSS THE CWFA TUESDAY NIGHT IN WAKE OF THE SHORT
WAVE...BRINGING ANOTHER BOUT OF GUSTY NW WINDS AND A MORE STABLE
ATMOS.

WEDNESDAY...SURFACE HIGH BUILDING IN BEHIND THE COLD FRONT SHOULD
BRING A MOSTLY SUNNY AND DRY DAY ALONG WITH BREEZY NLY WINDS. NOT
A LOT OF COOL AIR WILL MOVE IN...BUT SHOULD DROP HIGH TEMPS A FEW
DEGREES FROM TUESDAY HIGHS.

FINALLY...HOT AND HUMID CONDITIONS WILL PERSIST OVER SCNTRL SD THROUGH
THURSDAY WITH HEAT INDICES NEAR OR JUST OVER 100. WILL THEREFORE
CONTINUE THE HEAT ADVISORY THROUGH THURSDAY.

EXTENDED...AN UPPER LEVEL RIDGE OVER THE SOUTH CENTRAL CONUS INTO
THE MIDWEST WILL DOMINATE THE WEATHER FOR THE LONG TERM. MODELS
CONTINUE TO SUGGEST A MONSOONAL TYPE PATTERN DEVELOPING TOWARDS THE
END OF THE WORK WEEK INTO THE WEEKEND...WHICH WILL BRING CHANCES FOR
THUNDERSTORMS THROUGH THE PERIOD. TEMPERATURES ARE EXPECTED TO BE
ABOVE AVERAGE...THOUGH NOT AS WARM AS THE FIRST PART OF THE WEEK.

&&

.AVIATION...18Z TAF UPDATE
ISOLD TSRA WILL BE POSSIBLE THIS AFTN AND EVE...ESPECIALLY OVER THE
SOUTHERN BLKHLS AND SCNTRL SD INVOF A COLD FRONT. LCL IFR VIS WILL
BE POSSIBLE IN THE STRONGER STORMS ALONG WITH GUSTY/ERRATIC WINDS.
OTHERWISE...VFR CONDITIONS WILL PREVAIL. GUSTY NW WINDS ACROSS
MUCH OF NERN WY AND NWRN SD WILL DIMINISH EARLY THIS EVENING. SOME
VIS RESTRICTIONS DUE TO SMOKE WILL BE POSSIBLE INVOF ONGOING
FIRES.

&&

.FIRE WEATHER...CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP AGAIN
ON TUESDAY OVER NORTHEASTERN WYOMING AND SOUTHWESTERN SOUTH DAKOTA
AS A THERMAL RIDGE IS OVER THAT AREA AND A DRYLINE PUSHES TOWARD THE
SOUTH DAKOTA BORDER. EXPECT RHS DOWN TO NEAR 10 PERCENT AND SOUTH
WINDS GUSTING TO 30 MPH AT TIMES. MOREOVER...A STRONG FRONTAL
PASSAGE SHOULD OCCUR LATE EVENING/AFTER MIDNIGHT...SWITCHING WINDS
AROUND TO THE NORTHWEST AT 20 TO 35 MPH...AND PERSISTING INTO
WEDNESDAY MORNING. HAVE THUS UPGRADED TO A RED FLAG WARNING FROM 10
AM ON TUESDAY TO NOON ON WEDNESDAY FOR THE NORTHEASTERN WYOMING
PLAINS AND SOUTHWEST PORTIONS OF SOUTH DAKOTA.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...RED FLAG WARNING FROM 10 AM TUESDAY TO NOON MDT WEDNESDAY FOR
     SOUTHERN BLACK HILLS-SOUTHWESTERN SOUTH DAKOTA.

     HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR MELLETTE-TODD-TRIPP.

WY...RED FLAG WARNING FROM 10 AM TUESDAY TO NOON MDT WEDNESDAY FOR
     LOWER ELEVATIONS OF CROOK AND WESTON COUNTIES-NORTHERN
     CAMPBELL-SOUTHERN CAMPBELL.

&&

SHORT TERM...JOHNSON
LONG TERM....RUDGE
AVIATION...RUDGE
Hazardous weather outlook, Jul 2, 4:18 AM MST, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
518 AM MDT MON JUL 2 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-031300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
518 AM MDT (618 AM CDT) MON JUL 2 2012

...FIRE WEATHER WATCH TUESDAY MORNING UNTIL MIDNIGHT FOR LOW
RELATIVE HUMIDITY...GUSTY WINDS...AND A COLD FRONTAL PASSAGE FOR THE
LOWER ELEVATIONS OF NORTHEASTERN WYOMING...

...HEAT ADVISORY MONDAY THROUGH THURSDAY FOR SOUTH CENTRAL SOUTH
DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL OCCUR TODAY...ESPECIALLY ACROSS SOUTH
CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...BUT A FEW OF THE STORMS MAY BECOME SEVERE
OVER SOUTH-CENTRAL SOUTH DAKOTA WITH QUARTER SIZE HAIL AND 60 MPH
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP ACROSS THE LOWER
ELEVATIONS OF NORTHEASTERN WYOMING TUESDAY MORNING THROUGH THE
EVENING. TEMPERATURES WILL CLIMB TO NEAR 100 DEGREES...THE RELATIVE
HUMIDITY WILL DROP TO AROUND 10 PERCENT...SOUTH WINDS WILL GUST TO
OVER 25 MPH...AND A COLD FRONT WILL MOVE THROUGH TUESDAY EVENING.

ELSEWHERE...THERE WILL BE A NEAR DAILY CHANCE OF THUNDERSTORMS FROM
TUESDAY THROUGH SUNDAY FOR VARIOUS PARTS OF THE REGION. THERE IS A
SLIGHT RISK OF SEVERE STORMS OVER NORTHEASTERN WYOMING AND WESTERN
SOUTH DAKOTA ON TUESDAY.

FINALLY...HEAT INDEX VALUES WILL RANGE FROM 100 TO 105 EACH AFTERNOON
THROUGH THURSDAY ACROSS SOUTH CENTRAL SOUTH DAKOTA. LITTLE RELIEF IS
EXPECTED AT NIGHT WITH LOW TEMPERATURES ONLY FALLING INTO THE LOWER
70S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

BUNKERS

In the hours before

Special weather statement, Jul 2, 10:52 AM MST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1152 AM MDT MON JUL 2 2012

SDZ027-041-030400-
SOUTHERN FOOT HILLS-FALL RIVER-
INCLUDING THE CITIES OF...HOT SPRINGS...EDGEMONT
1152 AM MDT MON JUL 2 2012

FALL RIVER EMERGENCY MANAGEMENT IS REQUESTING THE PUBLIC TO LIMIT
THEIR OUTDOOR ACTIVITIES DUE TO THE SMOKE IN THE AREA. THE
ELDERLY...YOUNG CHILDREN...AND INDIVIDUALS WITH RESPIRATORY
PROBLEMS SHOULD AVOID EXCESSIVE PHYSICAL EXERTION AND MINIMIZE
OUTDOOR ACTIVITIES DURING THIS TIME. ALTHOUGH THESE PEOPLE ARE
MOST SUSCEPTIBLE TO HEALTH IMPACTS...EVERYONE SHOULD AVOID
PROLONGED EXPOSURE TO THE POOR AIR QUALITY CONDITIONS.

The radar

The Rapid City radar (KUDX), 46 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pennington

When
July 2, 2:42 PM MST
Where
Pennington County, Rockerville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
43.960, -103.360

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381007.